I direct your attention to this great overview in US Pharmacist, Opioids: Allergy vs Pseudoallergy.
A frequent problem on the wards is a patient who comes in with severe pain, who you’d like to give narcotics to, but they claim they have an allergy to morphine. They state that their allergy is “hives,” or “rash,” or “vomiting.” Can you still give them morphine? Can you give any opioid at all?
Based on my reading of the article, the only TRUE opioid allergies are:
- maculopapular rash
- erythema multiforme
- pustular rash
- severe hypotension
Patient with a true allergy can be given the opioid at a lower dose with administration of an antihistamine, as long as you think the patient can tolerate the adverse effect.
Reactions like nausea, vomiting, itching, agitation and delirium are pseudoallergies. It should be noted that nausea is common, and usually resolves in 5-10 days. (It may also be a side effect of the pain itself.)
However, calling a reaction a pseudoallergy doesn’t mean your problem is solved. You can still give an antihistamine, but likely, the patient will refuse to take a medication they think they have an allergy to. If they have an allergy to a natural opioid like codeine or morphine, you can try a synthetic opioid like meperidine or fentanyl, although these are not preferred in general on the medicine floors. Tramadol is contraindicated.
Interesting note: heroin users say they can tell the difference between fentanyl (no itch) and heroin (sometimes get an itch or mild rash). Important to note that heroin is increasingly cut with fentanyl which gives a “better high” but also is associated with more deaths.